Hail, Benton
- When
- April 2, 8:47 PM CST
- Where
- Benton County, Keystone
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -92.200
Widespread thunderstorms developed during the afternoon and evening of April 2nd moving eastward through the area through the early morning hours of April 3rd. The severe thunderstorms produced hail up to one inch in diameter (Anamosa and Hopkinton) and damaging winds estimated up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread thunderstorms developed during the afternoon and evening of April 2nd moving eastward through the area through the early morning hours of April 3rd. The severe thunderstorms produced hail up to one inch in diameter (Anamosa and Hopkinton) and damaging winds estimated up to 70 mph. Some localized areas experienced more than one storm, resulting in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 2:15 PM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 PM CDT MON APR 2 2007 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING CYCLOGENESIS PROCESS ONGOING OVER NORTHWEST KS...WITH MAIN WEST-TO-EAST ALIGNED FRONTAL BOUNDARY QUASI-STATIONARY ACRS FAR NORTHERN MO INTO CENTRAL IL. LOW TO MID 50 SFC DPTS POOLED ALONG AND ESPECIALLY SOUTH OF THIS FEATURE...WITH BETTER DPT TONGUE PUSHING 60 DEGREES OR HIGHER NOSING UP THROUGH CENTRAL OK. SFC PRESSURE FALL MAX WAS NOTED OVER SOUTHEAST NEB INTO NORTHEAST KS AND NORTHWEST MO...WITH FALLS AXIS CONTINUING ACRS NORTHERN MO ALONG THE BOUNDARY. W/V IMAGERY WAS INDICATING LARGE MULTI-CENTER VORT COMPLEX ROLLING IN FROM THE PACIFIC NORTHWEST AND ACRS ID AND THE NORTHERN ROCKIES ATTM...WITH A LEAD PIECE OVER SD. && .SHORT TERM...TONIGHT AND TUESDAY...STRENGTHENING LLJ AND MOISTURE FEED FROM THE WESTERN GULF TO CONTINUE TO IMPINGE UPON FAVORABLE CONVECTIVE SPAWNING GROUNDS THIS EVENING OVER THE SOUTHEAST NEB/KS BORDER INTO SOUTHWEST IA AND NORTHWEST MO. IMPRESSIVE LLJ VEERING TO THE SOUTHWEST AND INCREASING TO 45-50 KTS WILL BE AN OPTIMUM THTA-E FEED AND CONVERGENCE MECHANISM TO SUPPORT RESULTANT MCS...DEVELOPED FROM THE UPSTREAM ACTIVITY INITIATION...AS IT PROPAGATES EASTWARD INTO THE CWA BY MIDNIGHT AND BEYOND. POTENTIAL OF SOME WIDELY SCATTERED ACTIVITY POPPING UP IN THE SOUTHWESTERN CWA JUST NORTH OF THE MAIN WARM FRONT FROM LATE AFTERNOON THRU 02Z OR SO...BUT MAIN SHOW APPEARS TO BE SHAPING UP TO TAKE PLACE AFTER 03Z. BOTH THE GFS AND ESPECIALLY THE NAM ADVERTISE IMPRESSIVE ELEVATED SUPPORT AS STORMS ARRIVE OR DEVELOP INTO THE LOCAL FCST AREA AFTER MID EVENING...WITH MID LEVEL INSTABILITY...MID LEVEL CAPES UP TO AT LEAST 1K J/KG AND LOW TO MID LEVEL SHEAR VALUES. EVEN WITH FCST SOUNDINGS SUGGESTING WBZS AND FREEZING LEVELS ON THE HIGH END... MUCH THERE FOR STORM STRENGTH TO SUPPORT LARGE HAIL WITH ELEVATED ACTIVITY. PREVIOUS SHIFTS UP TO GOLF BALL SIZE HAIL ESTIMATE WITH THE STRONGEST CELLS STILL ON TARGET. MAIN WARM FRONT VCNTY AND STORM POTENTIAL FOR SOME DOWNWARD SFC REACH/BOUNDARY LAYER ROOTING AND THUS WIND POTENTIAL THERE FROM 03Z TO 07Z...BEFORE H9-H85 INVERSION INTENSIFIES. SHEAR ALONG AND JUST NORTH OF WARM FRONT ALSO COULD SUPPORT AN ISOLATED TORNADO SOUTH OF I80 CORRIDOR IN SOUTHEAST IA THROUGH 06Z-07Z OR SO. LOOKING AT 12Z MODEL INITIATION...PREFER THE NAM AND TO SOME EXTENT THE UKMET/S FURTHER SOUTH MAIN SFC LOW PROPAGATION INTO SOUTH CENTRAL-SOUTHEAST IA BY 12Z TUE...AS OPPOSED TO THE FURTHER NORTH GFS DUE TO EXPECTING MAIN CONVECTIVE SYSTEM ALONG AND NORTH OF THE I80 CORRIDOR AND ITS STRENGTH/POTENTIAL COLD POOL RETARDING WARM FRONT PUSH TO THE NORTH. BEST SFC BASED/DEEP CONVECTIVE INDICES ACTUALLY OCCUR OVER THE SOUTHEAST THIRD OF THE DVN CWA FROM 12Z-19Z TUE EVEN ON FURTHER SOUTH NAM. THUS A SECOND WAVE OF A MORE SFC BASED STORM ACTIVITY WHICH COULD BE SEVERE...A GOOD BET OVER THE SOUTHERN CWA TUE MORNING THROUGH AT LEAST MIDDAY. MAY BE STRAIGHT LINE WIND POTENTIAL OVER 60 MPH OVER WEST CENTRAL BY MID TUE MORNING. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW...BUT LOCALLY HEAVY RAINFALL TONIGHT OF OVER AN INCH A VERY REAL POSSIBILITY...ESPECIALLY ALONG AND NORTH OF I80. THUS SOME COUNTIES/CEDAR...CLINTON...IOWA...JOHNSON...LINN... MUSCATINE AND SCOTT/THAT HAVE A LOWER FFG OF 1-2 INCHES EVEN THROUGH 6 HRS AT RISK OF SOME FLOODING BY EARLY TUE MORNING. EXPECT TEMPS TONIGHT NOT TO DROP OFF MUCH FROM EVENING VALUES...AND RISE OVER THE SOUTHERN THIRD OF THE CWA AFTER MIDNIGHT WHEN MAIN WARM FRONT MAKES ITS PUSH NORTH. AFTER LOW PASSAGE TUE AFTERNOON...FCST SOUNDINGS INDICATING UNIFORM WIND ALIGNMENT AND OPTIMUM SFC TRANSFER POTENTIAL...AND SIGNS OF A TROP-FOLD UNDER H5 MB...SUPPORT STRONG WEST-NORTHWEST WINDS POSSIBLY TO ADVISORY CRITERIA BY LATE AFTERNOON. EXPECT TEMP DROP-OFF AFTER MIDDAY HIGHS. ..12.. .LONGER TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... STORM SYSTEM WILL BE EXITING THE CWA TUESDAY NIGHT WITH STRONG PRESSURE GRADIENT AND TREMENDOUS CAA IN ITS WAKE. MODELS HOLD LOW LEVEL RH OVER THE NRN CWA MOST OF THE NIGHT SUPPORTING THE MENTION OF RN/SN SHOWERS TUESDAY EVENING THEN SN SHOWERS AFTER MIDNIGHT. DRY ADIABATIC LAPSE RATES FROM SURFACE TO ABOVE 900 MB WILL ALLOW FOR EFFICIENT MIXING OF STRONG LOW LEVEL WINDS TO THE SURFACE THROUGH THE NIGHT AND EXPECT TO SEE GUSTS UP TO 40 MPH AT TIMES. WITH THE STRONG CAA OVERNIGHT WENT WITH THE COLDER GUIDANCE FOR MINS... THINKING THAT THE MODELS ARE STILL ON THE WEAK SIDE. DRY AND COLD CONDITIONS WILL BE IN PLACE FOR WEDNESDAY THROUGH THURSDAY WITH REGION BETWEEN STRONGER CYCLONIC FLOW TO THE EAST AND SURFACE RIDGE OVER THE PLAINS. WINDS SHOULD CONTINUE TO BE GUSTY THOUGH...WITH MODELS KEEPING H8 WINDS AROUND 40KTS OVER THE AREA AND GOOD DAYTIME MIXING EXPECTED WITH STEEP LOW LEVEL LAPSE RATES. THURSDAY THROUGH MONDAY...REGION WILL BE LOCKED INTO A COLD PATTERN WITH UPPER LOW SETTLING IN OVER ONTARIO AND QUEBEC AND RIDGE IN PLACE OVER THE ROCKIES. CYCLONIC FLOW AROUND THE CANADIAN VORTEX WILL FUNNEL LOW LEVEL COLD AIR INTO THE CENTRAL U.S. THROUGH THE PERIOD. THE GFS AND ECMWF BOTH SHOW H8 TEMPS AS LOW AS -12C WELL INTO THE MID MS VALLEY BY MID TO LATE WEEK WITH THE GFS AS LOW AS -16C BY SATURDAY. HAVE GONE WITH TEMPS WELL BELOW NORMAL FOR EARLY APRIL WITH LOWS IN THE UPPER TEENS AND LOW 20S NORTH TO MID 20S SOUTH FOR THURSDAY THROUGH SATURDAY AND HIGHS GENERALLY IN THE UPPER 30S AND 40S. AT THIS POINT IT LOOKS LIKE THE PERIOD SHOULD BE DRY...BUT THE GFS AND ECMWF DO SHOW SOME S/W ENERGY MOVING DOWN THE RIDGE TO THE WEST THURSDAY AND AGAIN FRIDAY NIGHT. IT APPEARS THAT THESE FEATURES WILL STAY FAR ENOUGH WEST TO KEEP THE PCPN OUT OF THE MID MS VALLEY. COLD AIR PROGGED TO MOVE EAST BY LATE IN THE WEEKEND AND HAVE BROUGHT TEMPS BACK CLOSER TO NORMAL FOR SUNDAY AND MONDAY. ..DLF.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. 12/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CDT MON APR 2 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 725 PM CDT MON APR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER OUT FOR NEARLY ALL OF IOWA...NORTHERN MISSOURI...AND PARTS OF NORTHERN ILLINOIS. THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE EVENING...AND CONTINUE OVERNIGHT. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF GOLFBALLS. HOWEVER...DAMAGING WINDS ARE ALSO POSSIBLE AND AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY RESULT IN LOCALIZED FLOODING. FLOODING CONTINUES ALONG PARTS OF THE IOWA AND WAPSIPINICON RIVERS DUE TO RAINFALL OVER THE PAST TWO WEEKS. HIGH WATER LEVELS WILL CONTINUE ALONG PARTS OF THE ROCK...CEDAR...IOWA...AND MISSISSIPPI RIVERS. ADDITIONAL RAINFALL OVER THE NEXT TWO DAYS MAY WORSEN THE FLOODING AND HIGH WATER LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...A STRONG COLD FRONT WILL PRODUCE THUNDERSTORMS INTO THE EARLY AFTERNOON HOURS BEFORE MOVING EAST. SIGNIFICANT DRY AND COLD AIR ALOFT WILL WILL RESULT IN FAVORABLE CONDITIONS FOR SOME OF THE STRONGEST STORMS TO REACH SEVERE LEVELS WITH LARGE HAIL POSSIBLY REACHING UP TO THE SIZE OF GOLF BALLS THE PRIMARY RISK. LOCATIONS MOST SUSCEPTIBLE FOR SEVERE WEATHER TUESDAY WILL BE EAST OF A FREEPORT TO QUAD CITIES TO KEOSAUQUA LINE. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE EXTREME SOUTHEAST SECTIONS OF OUR FORECAST AREA TUESDAY. TUESDAY NIGHT AND WEDNESDAY...STRONG NORTHWEST WINDS OF 25 MPH TO OVER 40 MPH ARE EXPECTED BEHIND THE COLD FRONT. A WIND ADVISORY MAY BE NEEDED FOR AN EXTENDED PERIOD OF TIME DUE TO HIGH WINDS. FLOODING ON MANY AREA RIVERS WILL CONTINUE THROUGH THE PERIOD. PLEASE SEE LOCAL HYDROLOGIC PRODUCTS AND STATEMENTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED FROM MID TO LATE EVENING INTO TUESDAY. 05/08/NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 906 PM CDT MON APR 2 2007 IAZ040>042-051>054-063>066-030415- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON 906 PM CDT MON APR 2 2007 ...STRONG THUNDERSTORMS DEVELOPING OVER THE AREA... AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING RAPIDLY OVER CENTRAL INTO EASTERN IOWA...MAINLY NORTH OF INTERSTATE 80. THE THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY OVER THE NEXT COUPLE OF HOURS...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND VERY HEAVY RAIN. SOME LOCATIONS WILL SEE REPEATED DEVELOPMENT LEADING TO THE THREAT FOR FLOODING. YOU ARE ENCOURAGED TO MONITOR YOUR LOCAL TELEVISION OR RADIO STATION OR NOAA WEATHER RADIO FOR WARNINGS.
The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
15 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Time estimated. A machine shed, barn with cattle, and large milk house were all destroyed. In addition, a camper was overturned and some windows were blown out at a residence.
Extensive tree damage occurred along the Highway 64 corridor from Wyoming to Monmouth. In Wyoming, a large willow tree was uprooted and a cedar tree snapped about 10 ft above the ground along with other widespread branch and tree damage.|
Extensive tree damage occurred in Monmouth. Trees were uprooted and numerous branches were blown down. In addition, power lines were downed by the strong winds.
Fields flooded near Coggon.
A garage door was blown in.
A farm sustained damage to a machine shed and the residence as the storm moved through the area. Several tree limbs were blown down, one of which broke a bedroom window of the residence. The home owner was cut by the flying glass. Elsewhere in the vicinity, several tree limbs were downed and shingles were blown off some roofs.
Time estimated.
Power lines were blown down. Additional damage was reported across the county.
Time estimated.
Four inches of water was covering streets within the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21877, 21878, 21879, 21880, 21881, 21882, 21883, 21884, 21885, 27710, 26193, 26194, 21886, 21887, 21888, 21889, 26195, 21890, 21891, 21892, 21893, 21894, 21895.